Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 179, NWS Cheyenne, WY

September 6, 2016Goshen County, Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 6, 2016, 6:04 PM MDT for Goshen County, Laramie County, Wyoming. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2016, 6:04 PM MDT (00:04 UTC)
Expired
Sep 6, 2016, 6:30 PM MDT
In force
26 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Goshen County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 41 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 6:09 PM MDTHAIL 2.525 Ne Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2171 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

204 
WUUS55 KCYS 070004
SVRCYS
WYC015-021-070030-
/O.NEW.KCYS.SV.W.0179.160907T0004Z-160907T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT TUE SEP 6 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GOSHEN COUNTY IN SOUTHEASTERN WYOMING...
  NORTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 630 PM MDT

* AT 604 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF
  GUN BARREL...OR 25 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GUN BARREL AND MERIDEN REST AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4140 10470 4155 10471 4162 10429 4136 10429
TIME...MOT...LOC 0004Z 269DEG 18KT 4148 10458 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
1 follow-up statement
058 
WWUS55 KCYS 070014
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
614 PM MDT TUE SEP 6 2016

WYC015-021-070030-
/O.CON.KCYS.SV.W.0179.000000T0000Z-160907T0030Z/
GOSHEN WY-LARAMIE WY-
614 PM MDT TUE SEP 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTH CENTRAL GOSHEN AND NORTHEASTERN LARAMIE COUNTIES...

AT 612 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF
GUN BARREL...OR 26 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 20
MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GUN BARREL AND MERIDEN REST AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4140 10465 4155 10464 4162 10429 4136 10429
TIME...MOT...LOC 0012Z 267DEG 16KT 4149 10456 

HAIL...2.50IN
WIND...60MPH
 
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 2:11 PM MDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 6, 2:11 PM MDT, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
211 PM MDT TUE SEP 6 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 140 PM MDT Tue Sep 6 2016

Early afternoon water vapor loop showed a high amplitude ridge
over the southeastern CONUS and trough over the western CONUS.
Increasing southwesterly flow aloft prevailed over the Rockies
and plains. Surface front remains stalled from the Upper Midwest
through the central Great Plains and Rockies. Moist east-southeast
flow exists along and east of the Laramie Range with good low/mid
level wind shear and SBCAPES approaching 500 j/kg. The 18Z HRRR
develops a small complex of thunderstorms over Platte County after
20Z, tracking east across Goshen County through 00Z. CYS radar
detected a small thunderstorm southwest of Douglas. Will continue
to monitor radar trends through the late afternoon for additional
development with a marginal/isolated severe threat along the I-25
corridor and far southwest Nebraska Panhandle.

Scattered showers/thunderstorms will continue this evening along
and east of the Laramie Range, with convection ending after
midnight over the southern Nebraska Panhandle. The concern then
shifts to fog/low cloud development across the plains overnight
and early Wednesday morning. Winds veer around to southwest across
southeast Wyoming with drier low levels precluding fog formation.
Wednesday will be warmer with gusty westerly winds throughout the
day. Highs will range from the low 70s to low 80s. Thursday will
be a few degrees warmer but windier along and west of the Laramie
Range.

.LONG TERM...(Friday through Tuesday)
Issued at 140 PM MDT Tue Sep 6 2016

Friday...Progressive and sharp shortwave moving southeastward across
the Dakotas will send a dry cold front across our counties early in
the day, making for an autumnal feeling final day to the work week,
with high temperatures in the 60s to lower 70s.

Saturday...Another pleasant weekend on tap with northwest flow aloft
and a warming trend as heights and thicknesses rise. Maximum
temperatures just about perfect for this time of year for outdoor
activities. Continued dry with limited low and mid level moisture.

Sunday...Warming trend continues in the warm sector ahead of the
next potent cold front and shortwave. Maximum temperatures exceeding
80 degrees east of I-25 with dry airmass and downslope warming due
to west winds. Lack of low and mid level moisture precludes shower
and thunderstorm development.

Monday...Autumnal like feel again as a relatively strong cold front
passes early in the day, knocking high temperatures back into the
60s. The cold frontal passage itself will remain dry, however, moist
southwest flow aloft and localized upslope will aid in producing
scattered showers and thunderstorms in the afternoon, primarily
along and west of Interstate 25.

Tuesday...Shower and thunderstorm chances will gradually decrease
during the day as a ridge aloft develops and strengthens. Low level
southeast winds will keep cool upslope clouds and temperatures along
and east of I-25 with temperatures that may struggle to reach the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1121 AM MDT Tue Sep 6 2016

Wyoming TAFS...VFR prevails, except at Cheyenne from 01Z to 06Z
when MVFR prevails.

Nebraska TAFS...Conditions improving to MVFR this afternoon, then
deteriorating to IFR again tonight from 04Z to 15Z, then VFR.

&&

.FIRE WEATHER...
Issued at 140 PM MDT Tue Sep 6 2016

Elevated fire weather conditions will continue this afternoon
along the Wyoming/Colorado border west of the Laramie range with
low humidities and gusty southwest winds. More widespread near
critical fire weather conditions will exist Wednesday afternoon
as low pressure tracks east across Montana during the day. A Fire
Weather Watch remains in effect for much of southeast Wyoming
with afternoon humidities falling to around 15 percent and west
winds gusting in excess of 25 mph. Stronger downslope winds and
lower humidities are forecast Thursday and critical fire weather
conditions could spread further east into the western Nebraska
Panhandle.

&&

.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ301-303-304-306-308-309.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Sep 6, 10:59 AM MDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1059 AM MDT TUE SEP 6 2016

NEZ020-054-055-WYZ101>103-106>108-117>119-071700-
BANNER-KIMBALL-CHEYENNE-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1059 AM MDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND THIS EVENING. THERE IS A MARGINAL RISK FOR A FEW SEVERE
THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ALONG
AND EAST OF THE LARAMIE RANGE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING.

NEZ002-003-019-021-095-096-WYZ104-105-109>116-071700-
DAWES-BOX BUTTE-SCOTTS BLUFF-MORRILL-NORTH SIOUX-SOUTH SIOUX-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-
1059 AM MDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY WINDS AND LOW HUMIDITIES ACROSS PORTIONS OF SOUTH CENTRAL
AND SOUTHEAST WYOMING MAY BE CONDUCIVE FOR RAPID FIRE GROWTH
WEDNESDAY AND THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Sep 6, 4:48 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
448 PM MDT TUE SEP 6 2016

WYZ106>108-062330-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
448 PM MDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 530 PM MDT...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SLATER...OR 15 MILES SOUTHEAST OF WHEATLAND...MOVING NORTHEAST AT 40
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT LARAMIE...SLATER AND VETERAN.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 66 AND
67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4177 10474 4190 10491 4225 10449 4205 10425
TIME...MOT...LOC 2248Z 226DEG 35KT 4189 10475

FINCH
Special weather statement, Sep 6, 5:59 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
559 PM MDT TUE SEP 6 2016

WYZ108-118-119-070030-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-CENTRAL LARAMIE COUNTY WY-
559 PM MDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND NORTH
CENTRAL LARAMIE COUNTIES UNTIL 630 PM MDT...

AT 558 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHEAST OF WHITAKER...OR 26 MILES NORTH OF CHEYENNE...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUN BARREL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4141 10472 4159 10473 4161 10435 4140 10433
TIME...MOT...LOC 2358Z 269DEG 18KT 4150 10462

FINCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:28 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie32 min
Sep 7, 1:37 AM MDTFire Weather WatchCYS25 hr
Sep 7, 1:37 AM MDTRed Flag WarningCYS18 hr
Sep 7, 2:29 PM MDTRed Flag WarningCYS30 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.